Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 80, NWS Springfield, MO

July 17, 2024Christian County, Greene County, Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 17, 2024, 6:38 AM CDT for Christian County, Greene County, Webster County, Missouri. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2024, 6:38 AM CDT (11:38 UTC)
Expired
Jul 17, 2024, 12:35 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 17 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:48 AM CDTFLASH FLOOD1 Wnw Springfield, MOCar stranded in flood waters Mt Vernon street near Fort.
Jul 17, 7:17 AM CDTFLASH FLOOD1 Nw Springfield, MOSignificant street flooding with water flowing through the roadway along Campbell steet between Grand and Mt Vernon.
Jul 17, 9:01 AM CDTFLASH FLOOD4 W Springfield, MOwater over the road at farm road 146 and farm road 123.
Jul 17, 9:25 AM CDTFLASH FLOOD3 S Rogersville, MOState Highway U is closed at Pedelo Creek.
Jul 17, 9:54 AM CDTRAIN 4.12 W Battlefield, MOMesonet station SPWM7 Wilson'S Creek.
Jul 17, 9:54 AM CDTRAIN 4.12 W Battlefield, MOMesonet station SPWM7 Wilson'S Creek. The period of the Rain event was 12 hours.
Jul 17, 10:02 AM CDTRAIN 4.011 Wnw Battlefield, MOMesonet station BATM7 Battlefield Elementary.
Jul 17, 10:02 AM CDTRAIN 4.011 Wnw Battlefield, MOMesonet station BATM7 Battlefield Elementary. The period of the Rain event was 12 hours.
Jul 17, 10:48 AM CDTRAIN 4.072 S Galloway, MOMesonet station GW2801 Springfield.
Jul 17, 10:48 AM CDTRAIN 4.072 S Galloway, MOMesonet station GW2801 Springfield. The period of the Rain event was 12 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2530 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

959 
WGUS53 KSGF 171138
FFWSGF
MOC043-077-225-171745-
/O.NEW.KSGF.FF.W.0080.240717T1138Z-240717T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
638 AM CDT Wed Jul 17 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northern Christian County in southwestern Missouri...
  Greene County in southwestern Missouri...
  Southwestern Webster County in southwestern Missouri...

* Until 1245 PM CDT Wednesday.

* At 638 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Nixa, Ozark, Republic, Battlefield, Strafford, 
  Willard, Rogersville, Sparta, Fordland, Fremont Hills, Brookline, 
  Galloway, Turners, Linden, Oldfield, Bruner, Bois D'arc, Elkhead 
  and Keltner.

This includes the following low water crossings...
  Wilson's Creek at Old Limey Road, Finley River at Johns Ford Road, 
  Parchcorn Creek at Smyrna Road, Sac River at County Road 1247, 
  Green Valley Creek at Holder RD, Finley River at Highway Z and 
  Wilson Creek at Farm Road 146.
This includes the following streams and drainages...
  Guffy Creek, Lost Creek, Pickerel Creek, Stewart Creek, Sycamore 
  Creek, Terell Branch, South Dry Sac River, Fassnight Creek, Luce 
  Creek, Grier Branch, Farmer Branch, Pea Ridge Creek, Spring 
  Branch, Wilsons Creek, Dry Branch, South Fork Pomme de Terre 
  River, South Creek, James River, Turnback Creek, Hall Branch, 
  Turner Creek, Martins Branch, North Carolina Creek, Punching 
  Creek, Shuyler Creek, Little Cedar Creek, Norman Branch, Clear 
  Creek, Squaw Run Creek, Ward Branch, Elkhorn Creek, Davis Branch, 
  Cedar Creek, Pedelo Creek, Little Beaver Creek, Pierson Creek, 
  Swan Creek, Sawdey Branch, Sac River, Bull Creek, Little Sac 
  River, Mount Pleasant Branch, Dry Fork, Broad Creek, Davis Creek, 
  Terrell Creek, East Fork Bull Creek, Panther Creek, Finley Creek, 
  Green Valley Creek, Sawyer Creek and Pond Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3728 9363 3730 9363 3729 9306 3715 9290
      3709 9289 3707 9289 3707 9290 3691 9291
      3702 9321 3709 9361 3728 9361

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Titus
2 follow-up statements
917 
WGUS73 KSGF 171447
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
947 AM CDT Wed Jul 17 2024

MOC043-077-225-171745-
/O.CON.KSGF.FF.W.0080.000000T0000Z-240717T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Greene MO-Webster MO-
947 AM CDT Wed Jul 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT THIS 
AFTERNOON FOR NORTHERN CHRISTIAN, GREENE AND SOUTHWESTERN WEBSTER 
COUNTIES...

At 947 AM CDT, Emergency management reported thunderstorms producing 
heavy rain across the warned area. Farm road 146 at farm road 123 
was flooded in Springfield. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Springfield, Nixa, Ozark, Republic, Battlefield, Strafford, 
  Willard, Rogersville, Sparta, Fordland, Fremont Hills, Brookline, 
  Galloway, Turners, Linden, Oldfield, Bruner, Bois D'arc, Elkhead 
  and Keltner.

This includes the following low water crossings...
  Finley River at Johns Ford Road, Wilson's Creek at Old Limey Road, 
  Sac River at County Road 1247, Parchcorn Creek at Smyrna Road, 
  Wilson Creek at Farm Road 146, Green Valley Creek at Holder RD and 
  Finley River at Highway Z.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3728 9363 3730 9363 3729 9306 3715 9290
      3709 9289 3707 9289 3707 9290 3691 9291
      3702 9321 3709 9361 3728 9361

FLASH FLOOD...OBSERVED

$$

MB
802 
WGUS73 KSGF 171735
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1235 PM CDT Wed Jul 17 2024

MOC043-077-225-171745-
/O.CAN.KSGF.FF.W.0080.000000T0000Z-240717T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Greene MO-Webster MO-
1235 PM CDT Wed Jul 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CHRISTIAN, GREENE 
AND SOUTHWESTERN WEBSTER COUNTIES...

The heavy rain has ended and water levels will continue to recede. 
Please continue to heed remaining road closures.

&&

LAT...LON 3728 9363 3730 9363 3729 9306 3715 9290
      3709 9289 3707 9289 3707 9290 3691 9291
      3702 9321 3709 9361 3728 9361

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:30 AM CDT, 8 minutes earlier. Its key messages:

  • Scattered storms have formed along a frontal boundary overnight. Heavy rainfall will occur with rates up to 1 to 3 inches per hour. Flood Watch has been extended into far SW MO and is in effect for areas along and south of Interstate 44 until 7 AM this morning.
  • Below average temperatures arrive today and persist into the weekend with dry conditions until Sunday.
Area forecast discussion, Jul 17, 6:30 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
630 AM CDT Wed Jul 17 2024

.KEY MESSAGES...

- Scattered storms have formed along a frontal boundary
  overnight. Heavy rainfall will occur with rates up to 1 to 3
  inches per hour. Flood Watch has been extended into far SW MO
  and is in effect for areas along and south of Interstate 44
  until 7 AM this morning.

- Below average temperatures arrive today and persist into the
  weekend with dry conditions until Sunday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 311 AM CDT Wed Jul 17 2024

Current radar and satellite imagery show thunderstorms popping up
along a stationary boundary west to east sitting on the MO/AR
border. Storms first formed over NE OK and will continue to spread
east into far southern MO throughout the night. With a moist airmass
in place along a frontal boundary, flooding is a threat tonight.
MUCAPE values near 2000 J/kg with PWAT values greater than 1.8
inches will lead to storms producing efficient rainfall rates. This
is also in addition to weak LCL-EL winds of around 20 knots and
corfidi upshear values of 10 to 12 knots. Therefore, storms
will be slow moving and may train over an area for an extended
period of time. This has led to an expansion of the Flood Watch
to include Barry, Lawrence, McDonald, and Newton counties to
account for the placement of the front and where models show the
heaviest rainfall occurring. The 3 hr FFG values for southern
MO is around 2 to 3 inches and flash flooding and rises on area
creeks and rivers are expected with this activity.

Mostly to partly cloudy skies will linger through the day and keep
us a bit cooler in the mid to upper 80s. Clouds start to break up
this afternoon. Tonight, skies will be mostly clear with minimum
temperatures in the low to mid 60s.

Thursday will feature pleasant weather with mostly sunny skies and
highs in the low to mid 80s. Drier air will continue to filter over
the area as surface high pressure builds over the upper
Midwest. Expect RH values in the 50% range with dewpoints in the
lower 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 311 AM CDT Wed Jul 17 2024

Much cooler temperatures will persist through the weekend with
northwest flow and 850mb temps in the 10-15C range. This will
lead to highs in the lower 80s and lows in the lower 60s. Friday
morning looks the coolest with some potential for morning lows
in the 50s to around 60! These values will be about 5- 15
degrees below average for mid July.

Rain chances return Sunday as a 500mb low moves over the Central
Plains. Multiple shortwaves will traverse around the base of the
trough leading to an active start to next week. Rain chances are
around 40 to 50 percent Sunday into Tuesday with brief breaks in
precipitation throughout each day. Though, high/low temperatures
still remain a few degrees below normal through Tuesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 628 AM CDT Wed Jul 17 2024

Heavy rainfall within these thunderstorms has caused lowered
visibilities down to 1 SM or less. Expect IFR/LIFR conditions
to last for the next couple of hours until rain dissipates by
mid to late morning. Gusty northerly winds will accompany these
storms as well. VFR ceilings will return by this afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 10 AM CDT this morning for MOZ070-071-
     081>083-090>098-101>106.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, Jul 17, 6:33 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
633 AM CDT Wed Jul 17 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
633 AM CDT Wed Jul 17 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered thunderstorms that have formed along a stationary
boundary over southern Missouri are producing heavy rainfall this
morning. Localized flash flooding is ongoing and will continue to
be a concern through the late morning hours. A Flood Watch is in
effect until 10 AM this morning for areas along and south of
Interstate 44.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms return by Sunday and will continue
intermittently through Tuesday.

Thunderstorm chances increase Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:32 AM CDTFlash Flood WarningSGFOzark, Taney9 hr
Jul 17, 5:18 AM CDTFlash Flood WarningSGFJasper, Newton3 hr
Jul 17, 5:22 AM CDTFlash Flood WarningSGFChristian, Douglas, Stone, Taney6 hr
Jul 17, 6:09 AM CDTFlash Flood Warning Considerable damage threatSGFTaney6 hr
Jul 17, 7:23 AM CDTFlash Flood WarningSGFGreene5 hr
Jul 17, 7:31 AM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
Jul 17, 8:19 AM CDTFlash Flood WarningSGFOzark5 hr
Jul 17, 9:42 AM CDTFlash Flood WarningSGFHowell, Shannon, Texas, Wright3 hr
Jul 17, 12:06 PM CDTAreal Flood WarningSGFTaney7 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.